Alert archive / North Dakota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 288, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 27, 2020, 7:50 AM MDT for 4 counties in North Dakota. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 27, 2020, 7:50 AM MDT (13:50 UTC)
- Expired
- Aug 27, 2020, 8:32 AM MDT
- In force
- 42 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Dunn County, ND, Mercer County, ND, Morton County, ND, Stark County, ND
The radar
The Bismarck radar (KBIS), 106 km from the middle of the area, began a volume at 13:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 6:25 AM MDT, 1 hour 25 minutes earlier.
Area forecast discussion, Aug 27, 6:25 AM MDT, 1 hour 25 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 725 AM CDT Thu Aug 27 2020 .UPDATE... Issued at 725 AM CDT Thu Aug 27 2020 Quick update to add in patchy fog in the south central, with Linton reporting visibility less than a mile and a report of fog from the north side of Bismarck. Also able to see the general area using the GOES Nighttime Microphysics imagery channel. UPDATE Issued at 620 AM CDT Thu Aug 27 2020 Showers and thunderstorms are currently developing across southeastern Montana and now into far southwestern North Dakota on schedule. This activity should become more numerous through the day as it spreads north and east. No major changes were needed for this update. Just blended in the latest observations to the going forecast. && .SHORT TERM...(Today and tonight) Issued at 410 AM CDT Thu Aug 27 2020 After modest ridging starts to break down this morning, height falls associated with a potent shortwave will nudge into the west and spread into the central through tonight. Showers and thunderstorms currently located over southeastern Montana will continue to move into the southwest, with additional storms likely to develop across the southern two thirds of the state through the afternoon and into tonight. By early afternoon, the far southwest and far south central will destabilize with 500 to 1500 J/kg MLCAPE. Strong to severe storms will be possible here, generally south of Interstate 94 in a low CAPE, high shear environment. Not only will deep layer shear be strong, ranging from 50 to 65 knots, but the NAM is suggesting that low level shear will also be strong with 0-1km values around 20 knots. Given these parameters, there does seem to be a conditional threat for a potentially significant wind event with one or two bowing structures somewhere across the southern third of the forecast area. The big question mark will be whether we can destabilize enough to take advantage of the favorable winds fields for MCS maintenance. It is also worth noting that CAMs have been fairly aggressive in bringing a strong bowing squall line across the southern third of the forecast area, around and south of the Interstate 94 corridor. Initial storms may form around mid afternoon near the Montana/South Dakota/North Dakota border. These initial storms may become supercells before quickly growing upscale into a forward propagating MCS. Large hail would be the primary threat with the initial supercells before transitioning into more of a wind threat as they grow upscale. The far southwest has been placed in a Slight Risk by SPC in their latest Day 1 Outlook, which seems reasonable. It will be interesting to watch the observations through the morning and early afternoon to see if the greater conditional threat may nudge a bit more north. No matter what happens with the severe threat, we should see numerous showers and thunderstorms move across the area with multiple rounds possible through tonight. The best chances for widespread beneficial rains will be across the southern half of the forecast area. Temperatures will be much cooler today with highs mainly in the 70s, possibly touching 80. .LONG TERM...(Friday through Wednesday) Issued at 410 AM CDT Thu Aug 27 2020 Drier weather takes hold for Friday and Saturday with continued cooler temperatures. The next chance of widespread showers and storms arrives Sunday into Sunday night as a high amplitude trough swings through the Northern Plains. Monday will be the coolest day of the period, with highs mainly in the 60s and dry. Below normal temperatures will continue through mid-week with only low chances of precipitation. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 620 AM CDT Thu Aug 27 2020 Widespread showers and thunderstorms will spread across the state from southwest to northeast through the day on Thursday. A few of these storms may become strong to severe across far southern North Dakota. Thunderstorms will diminish late tonight. Winds will generally be out of the south or southeast and fairly light outside of any thunderstorm activity. While VFR conditions are expected to prevail through the period, brief periods of MVFR or IFR visibilities may be possible under any heavier thunderstorms. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...MJ SHORT TERM...ZH LONG TERM...ZH AVIATION...ZH
Hazardous weather outlook, Aug 27, 5:25 AM MDT, 2 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 625 AM CDT Thu Aug 27 2020 NDZ001>005-009>013-017>023-025-031>037-046>048-050-051-281130- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Emmons-Logan-La Moure-McIntosh-Dickey- 625 AM CDT Thu Aug 27 2020 /525 AM MDT Thu Aug 27 2020/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Today and Tonight Widespread thunderstorms are likely across western and central North Dakota this afternoon and tonight. A few storms may become strong to severe with large hail up to the size of quarters and damaging wind gusts up to 60 mph. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a chance of thunderstorms on Sunday. A few of these storms could become strong. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report severe weather to the NWS Bismarck office at 701-250-4224. NDZ040>045-281130- Slope-Hettinger-Grant-Bowman-Adams-Sioux- 625 AM CDT Thu Aug 27 2020 /525 AM MDT Thu Aug 27 2020/ This Hazardous Weather Outlook is for portions of south central North Dakota and southwest North Dakota. .DAY ONE...Today and Tonight Severe thunderstorms are possible this afternoon and tonight across the far southwest and portions of the far south central. The main threats will be very large hail up to the size of golf balls and damaging wind gusts up to 70 mph. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a chance of thunderstorms on Sunday. A few of these storms could become strong. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report severe weather to the NWS Bismarck office at 701-250-4224. ZH
In the hours before
Special weather statement, Aug 27, 7:33 AM MDT, 17 minutes before
Special Weather Statement National Weather Service Bismarck ND Issued by National Weather Service Aberdeen SD 733 AM MDT Thu Aug 27 2020 NDZ018-033-271415- Stark ND-Dunn ND- 733 AM MDT Thu Aug 27 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL DUNN AND NORTH CENTRAL STARK COUNTIES UNTIL 815 AM MDT... At 732 AM MDT, Doppler radar was tracking a strong thunderstorm over Dickinson, moving northeast at 25 mph. Penny size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Dickinson, Gladstone, Taylor, Hirschville, Dickinson Regional Airport and New Hradec. LAT...LON 4675 10288 4702 10300 4717 10259 4685 10238 TIME...MOT...LOC 1332Z 245DEG 22KT 4688 10280 SRF
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 7:33 AM MDT | Special Weather Statement | BIS | Stark | 42 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.